Vyvanse (lisdexamfetamine) is a prescription amphetamine and stimulant most commonly used to treat attention deficit hyperactivity disorder (ADD/ADHD) and sometimes moderate-severe binge eating disorder in adults.
People who use Vyvanse may feel fatigued or irritable or have other symptoms when the drug effects begin to subside. This is sometimes called having a Vyvanse hangover, crash, or come down.
Vyvanse is typically taken once a day in the morning or upon awakening. As the day progresses and the drug’s effects begin to wear off, a person may experience symptoms that feel like a hangover, perhaps not unlike one related to alcohol. These feelings occur in the afternoon for many people but can also happen if they forget to take their medication.
Symptoms can include feeling anxious, irritable, or tired. People with ADD/ADHD will often notice a return of symptoms, as there is not enough drug in their system to manage them effectively.
What Can Be Done
If you’re having problems with coming down from Vyvanse, it is recommended that you do the following:
Administer the drug precisely as your health provider prescribes. You may have a more severe hangover if you take the medication at a dose than directed or take it in a way that’s not intended, such as crushing the tablets and snorting the remaining powder.
Take Vyvanse at the same time every day upon awakening. Taking this medication as prescribed helps regulate levels of the drug in the body, which can help prevent a hangover or comedown.
Tell your health provider if you have concerns or any problems. If you feel hungover later in your day regularly, they might modify your dosage to manage your symptoms more effectively.
Vyvanse Dependence and Withdrawal
Vyvanse also has a risk of dependence, and it’s a controlled substance at the federal level. For this reason, health providers must carefully monitor a patient’s use. Controlled substances are known to be habit-forming and have a significant potential for abuse.
Stimulants, such as Vyvanse, Adderall, or Ritalin, can induce euphoria or intense happiness if they are taken in excessive doses. They also help people be more focused and alert. Unfortunately, some people abuse these drugs to get more of these effects, and this behavior can lead to dependence and withdrawal symptoms.
Using amphetamines at high doses and for a prolonged period, such as weeks or months, can result in chemical and emotional dependence. With chemical dependence, an individual will need to take the drug regularly just to feel normal. Discontinuing the medication leads to the onset of withdrawal symptoms.
With an emotional addiction, drug cravings are experienced, and the person begins to seek the use of the drug compulsively, even if it is causing significant problems.
Both types of dependence can be dangerous, and they often co-occur. They can lead to mood swings, anxiety, and more severe problems, such as paranoia and hallucinations. Dependent persons are also at increased risk of overdose, brain damage, and death.
Physical withdrawal symptoms may develop if a person who is dependent abruptly stops using Vyvanse. However, even if it is taken precisely as prescribed, withdrawal symptoms may onset if it is suddenly discontinued, and these can include the following:
- Sleep difficulties
Other Side Effects of Vyvanse
Like all psychoactive drugs, Vyvanse can induce side effects, such as the following:
- Loss of appetite
- Dry mouth
- Abdominal pain
- Diarrhea or constipation
- Blood circulation problems
More severe side effects can include the following:
- Delusions, or believing things that aren’t true
- Paranoia, or having intense feelings of suspicion
- Increased blood pressure and heart rate
- Heart attack, stroke, and sudden death (the risk of these problems is higher if the person has an underlying heart condition)
An overdose of Vyvanse is rarely lethal, but death can occur in severe cases. If a person has ingested multiple Vyvanse capsules, either by accident or intentionally, emergency medical services should be contacted immediately, or they should visit the nearest emergency room. Signs and symptoms of overdose include the following:
- High or low blood pressure
- Irregular heart rhythm
- Stomach cramps
Getting Professional Help for Drug Dependence
Those seeking to break their dependence on Vyvanse or stop misusing the drug are urged to seek comprehensive, long-term treatment. Just Believe Detox and Just Believe Recovery offer partial hospitalization and residential programs that feature a multitude of therapeutic services, including, but not limited to, the following:
- Peer group support
- Individual counseling
- Family counseling
- Health and wellness education
- Art and music therapy
- Relapse prevention
- Aftercare planning
- Alumni events